Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 42, NWS Midland/Odessa, TX

June 10, 2005Upton County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 10, 2005, 11:39 AM CDT for Upton County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2005, 11:39 AM CDT (16:39 UTC)
Expired
Jun 10, 2005, 3:45 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 76 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 11:50 AM CDTFLASH FLOODMccamey, TXCONTINUED FLOODING IN TOWN ACROSS SOME ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 4.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3111 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 101640
FFWMAF
TXC461-102045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1139 AM CDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN UPTON COUNTY IN WEST TEXAS

* UNTIL 345 PM CDT

* AT 1134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  FLASH FLOODING FROM A LINE OF THUNDERSTORMS FROM MCCAMEY TO
  RANKIN. THE STORMS PRODUCING THE FLASH FLOODING WERE REDEVELOPING
  ALONG THE SAME AREA AND REMAIN NEARLY STATIONARY AS A RESULT.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY 
AWAY YOUR VEHICLE. TURN AROUND... DON/T DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3109 10231 3109 10178 3165 10178 3141 10214

$$
1 follow-up statement
000 
WGUS74 KMAF 101721
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1218 PM CDT FRI JUN 10 2005

TXC461-102045-
UPTON-
1218 PM CDT FRI JUN 10 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 345 PM CDT FOR SOUTHEASTERN
UPTON COUNTY...

AT 1213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORMS REDEVELOPING OVER THE SAME AREAS 
PRODUCING FLASH FLOODING OVER AREAS BETWEEN MCCAMEY AND RANKIN.

SOME LOCATIONS AFFECTED BY THUNDERSTORMS PRODUCING FLASH FLOODING 
INCLUDE...
MCCAMEY...
RANKIN...
U.S. 67 BETWEEN MCCAMEY AND RANKIN...
THE INTERSECTION OF U.S. 67 AND TX ROUTE 349...

LOCAL BUSINESSES REPORT FLOODED ROADWAYS ACROSS MCCAMEY FROM THE 
RECENT HEAVY RAINS.  EVEN THOUGH MOST OF THE RAIN NOW REMAINS SOUTH 
OF MCCAMEY...FLASH FLOODING REMAINS A SERIOUS PROBLEM AS RUNOFF WILL 
CONTINUE FOR THE NEXT SEVERAL HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN 
AROUND... DON/T DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3109 10231 3109 10178 3165 10178 3141 10214

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 9:58 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 10, 9:58 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
958 AM CDT FRI JUN 10 2005

.UPDATE...
CONVECTION CONTINUES TO FIRE ACROSS THE SOUTHERN AND EASTERN PERMIAN
BASIN AND PORTIONS OF THE TRANS PECOS REGION THIS MORNING AHEAD OF A
SHORTWAVE IMPULSE CURRENTLY MOVING INTO SOUTHWEST TEXAS. THE OVERALL
INTENSITY OF THESE STORMS HAS WEAKENED A BIT OVER THE PAST
HOUR...AND THE FOCUS IS NOW SHIFTING TO VERY HEAVY RAINFALL OCCURING
ACROSS NORTHERN PECOS AND SOUTHERN UPTON COUNTIES. WILL UPDATE THE
MORNING POP...WEATHER...AND QPF GRIDS TO REFLECT CURRENT TRENDS.

A SECOND STRONGER SHORTWAVE TROUGH CURRENTLY EXTENDS FROM THE GREAT
BASIN SOUTHWARD TO THE BAJA REGION OF CALIFORNIA. THIS FEATURE WILL
QUICKLY TRANSLATE EAST INTO NEW MEXICO AND SOUTHWEST TEXAS LATE THIS
AFTERNOON. THE SURFACE DRYLINE SHOULD EXTEND SOMEWHERE WITHIN THE
VICINITY OF FAR SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN BASIN
SOUTHWARD TO THE LOWER TRANS PECOS AND EASTERN BIG BEND REGIONS BY
THE LATE AFTERNOON HOURS. LARGE SCALE FORCING AHEAD OF THE SHORTWAVE
TROUGH WILL COMBINE WITH DEEP LOW LEVEL MOISTURE AND INCREASING
INSTABILITY AHEAD OF THE DRYLINE TO BRING A ROUND OF SEVERE
THUNDERSTORMS GENERALLY EAST OF A SEMINOLE...KERMIT...FORT
STOCKTON...PANTHER JUNCTION LINE. MAIN CONCERNS WILL BE VERY LARGE
HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE...
ESPECIALLY ACROSS THE PERMIAN BASIN. WE WILL GO AHEAD AND EXPAND THE
AFTERNOON CHANCE OF POPS A BIT FARTHER WEST THAN IS CURRENTLY
INDICATED IN THE GRIDDED DATABASE...WITH A SLIGHT INCREASE ACROSS
THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21
Hazardous weather outlook, Jun 10, 4:57 AM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 AM CDT FRI JUN 10 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-110923-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
457 AM CDT FRI JUN 10 2005 (357 AM MDT FRI JUN 10 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO... WITH
A MODERATE RISK OF SEVERE STORMS ALONG AND EAST OF A LAMESA...
MIDLAND... TO BIG LAKE LINE.  THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS
WILL BE POSSIBLE WITH VERY LARGE HAIL AND DAMAGING WIND BEING THE PRIMARY
THREATS.  ISOLATED TORNADOES ARE ALSO POSSIBLE.  LOCALLY HEAVY
RAIN COULD RESULT IN FLASH FLOODING...ESPECIALLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED THUNDERSTORMS ON SUNDAY AFTERNOON ACROSS THE NORTHEAST PERMIAN
BASIN AND THE ROLLING PLAINS COULD REACH SEVERE LEVELS...WITH THE MAIN
SEVERE WEATHER THREAT BEING LARGE HAIL.

A WEAK COLD FRONT IS EXPECTED TO MOVE INTO THE NORTHERN AND CENTRAL PERMIAN
BASIN ON TUESDAY EVENING.  ISOLATED THUNDERSTORMS ALONG THIS COLD
FRONT COULD ALSO PRODUCE SEVERE WEATHER WITH THE MAIN THREAT AGAIN BEING
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS ALONG AND EAST OF
A MALJAMAR TO FORT DAVIS TO ALPINE LINE SHOULD MONITOR THE LATEST
WEATHER DEVELOPMENTS AND BE PREPARED FOR ACTIVATION THIS AFTERNOON AND
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 10, 8:56 AM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
856 AM CDT FRI JUN 10 2005

TXZ062-063-068>070-075-101515-
CRANE-GLASSCOCK-MIDLAND-PECOS-REAGAN-UPTON-
856 AM CDT FRI JUN 10 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR PECOS...CRANE...UPTON...
MIDLAND...GLASSCOCK...AND REAGAN COUNTY.

AT 850 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA OF STRONG THUNDERSTORMS FROM A GIRVIN...MCCAMEY...
RANKIN...TO MIDKIFF LINE MOVING TO THE NORTHEAST AT ABOUT 25 MPH.
THIS AREA OF PRECIPITATION HAS THE POTENTIAL TO INCREASE ABOVE SEVERE
LIMITS.

THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE STRONG
WINDS AROUND 50 MPH...SMALL HAIL...AND VERY HEAVY RAINFALL.

MOTORISTS AND RESIDENTS IN THE AREA NEED TO PAY ATTENTION TO THE
LATEST SEVERE WEATHER WARNINGS AND STATEMENTS THAT MAY BE ISSUED FOR
THE AREA.

02

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:26 PM CDTTornado WarningMAFPecos, Terrell64 min
Jun 9, 8:27 PM CDTTornado WarningMAFTerrell63 min
Jun 9, 9:27 PM CDTSevere Thunderstorm WarningMAFTerrell39 min
Jun 10, 7:38 AM CDTSevere Thunderstorm WarningMAFPecos67 min
Jun 10, 7:50 AM CDTSevere Thunderstorm WarningMAFUpton55 min
Jun 10, 8:44 AM CDTFlash Flood WarningMAFCrane, Pecos, Upton3 hr
Jun 10, 11:09 AM CDTSevere Thunderstorm WarningMAFUpton51 min
Jun 10, 11:42 AM CDTFlash Flood WarningMAFPecos4 hr
Jun 10, 12:57 PM CDTSevere Thunderstorm WarningMAFReagan48 min
Jun 10, 1:19 PM CDTFlash Flood WarningMAFReagan3 hr
Jun 10, 2:27 PM CDTSevere Thunderstorm WarningMAFPecos48 min
Jun 10, 2:43 PM CDTFlash Flood WarningMAFPecos3 hr
Jun 10, 3:17 PM CDTTornado WarningMAFBrewster, Pecos43 min
Jun 10, 4:00 PM CDTTornado WarningMAFBrewster, Pecos60 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.